Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 142, NWS El Paso, TX

September 23, 2017Hudspeth County, Texas; Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Sep 23, 2017, 4:51 PM MDT for Hudspeth County, Texas; Otero County, New Mexico. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2017, 4:51 PM MDT (22:51 UTC)
Expired
Sep 23, 2017, 5:30 PM MDT
In force
39 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

Counties Otero County, NM, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 161 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 5:20 PM MDTTSTM WND DMGDell City, TXDOWNED POWER LINES REPORTED BY SHERIFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2311 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

221 
WUUS54 KEPZ 232251
SVREPZ
NMC035-TXC229-232330-
/O.NEW.KEPZ.SV.W.0142.170923T2251Z-170923T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
451 PM MDT SAT SEP 23 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Southeastern Otero County in south central New Mexico...
  Northeastern Hudspeth County in southwestern Texas...

* Until 530 PM MDT

* At 451 PM MDT, a severe thunderstorm was located 5 miles south of
  Dell City, or 17 miles west of Guadalupe Mountains National Park,
  moving northeast at 35 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Dell City...
  and Guadalupe Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3200 10492 3187 10492 3170 10517 3188 10531
      3215 10504 3210 10485 3200 10485
TIME...MOT...LOC 2251Z 230DEG 30KT 3186 10517 

HAIL...2.50IN
WIND...60MPH
 
$$

GRZYWACZ
2 follow-up statements
809 
WWUS54 KEPZ 232316
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
516 PM MDT SAT SEP 23 2017

NMC035-TXC229-232330-
/O.CON.KEPZ.SV.W.0142.000000T0000Z-170923T2330Z/
Otero NM-Hudspeth TX-
516 PM MDT SAT SEP 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHEASTERN OTERO AND NORTHEASTERN HUDSPETH COUNTIES...

At 516 PM MDT, a severe thunderstorm was located 7 miles west of
Guadalupe Mountains National Park, moving northeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Guadalupe Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3200 10492 3187 10492 3178 10508 3198 10515
      3215 10504 3210 10485 3200 10485
TIME...MOT...LOC 2316Z 235DEG 23KT 3195 10501 

HAIL...1.50IN
WIND...60MPH
 
$$

GRZYWACZ
498 
WWUS54 KEPZ 232320
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
520 PM MDT SAT SEP 23 2017

NMC035-TXC229-232330-
/O.EXP.KEPZ.SV.W.0142.000000T0000Z-170923T2330Z/
Otero NM-Hudspeth TX-
520 PM MDT SAT SEP 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTERO AND
NORTHEASTERN HUDSPETH COUNTIES WILL EXPIRE AT 530 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3200 10492 3187 10492 3178 10508 3198 10515
      3215 10504 3210 10485 3200 10485
TIME...MOT...LOC 2320Z 230DEG 30KT 3196 10499 

$$

GRZYWACZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:29 PM MDT, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 23, 3:29 PM MDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
329 PM MDT Sat Sep 23 2017

.SYNOPSIS...
Persistent upper trough continuing in place over the Great Basin
for the next several days. Resultant southerly flow aloft will
bring some tropical moisture across the area. A chance of
thunderstorms will continue through Monday, mainly from El Paso
east. A cool front moves in from the east Tuesday, spreading the
moisture to areas west of the Rio Grande Valley. From Tuesday
through most of the remainder of the week, the entire area will
see scattered thunderstorms. A few could become severe, with large
hail and damaging winds. Temperatures after Tuesday will cool
below normal.

&&

.DISCUSSION...
Persistent long wave upper trough over the Great Basin will
continue in place with very little movement through mid to late
portion of next week. Sub tropical moisture continues to stream
northward in the southerly flow aloft. WV imagery shows plume
still from about El Paso east, although deepest layered moisture
now east of the CWA. Will keep Flash Flood Watch in for eastern
CWA, but have less confidence in this now. Short wave rotating out
of the trough and to the Gila Region now. Lots of CU with this
feature, along with a few showers, but left POPs out of this area
tonight as short wave should be through.

Sunday and Monday...moisture plume continues to hang on in the far
eastern CWA, so kept low POPs in for eastern Hudspeth and Otero
Counties.

Tuesday through Saturday...back door front begins moving in Monday
afternoon, although better push isn't until Tuesday afternoon.
This easterly push will distribute moisture more evenly across the
CWA, hence higher POPs begin all areas for most of this period.
Modest MUCAPES and good shear environment point to the possibility
of some severe thunderstorms. ECMWF quite similar to GFS with
overall synoptic pattern, but not as bullish with the QPF. Looks
like Wed/Thur will be the best window for thunderstorms. New
closed low forms over Arizona Wednesday night, adding some upper
dynamics to the mix.

&&

.AVIATION...Valid 24/00Z-25/00Z...
A moisture plume from Mexico is bringing some moisture to the area
through the forecast period. Risk of isolated to scattered showers
and thunderstorms all areas 00Z-06Z the east of the Rio Grande 06Z-
12Z then SE Hudspeth County after 12Z SCT060 SCT100 SCT160 except
briefly in shower and thunderstorm areas SCT-BKN040 BKN-OVC100 2SM
TSRA WIND GUSTS 30-40KTS. Brief MVFR IFR in heavier showers. After
12Z all areas except SE Hudspeth County; ClR TO SCT060 SCT120. Winds
gnly  until 06Z then SW08KTS.

 &&

.FIRE WEATHER...
A deepening upper level trough over the western U.S. is pulling some
enhanced mid-level moisture into areas near and east of the Rio
Grande today. This will result in an increase in showers and
thunderstorms through Saturday. Drier air will persist over SW New
Mexico. Temperatures will slowly drop to near normal by Sunday. A
backdoor cold front will bring cooler temperatures and more
widespread precipitation by Tuesday, mainly for areas east of the
Continental Divide.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 65  85  63  86 /  30   0   0   0
Sierra Blanca           62  84  62  84 /  40   0   0  20
Las Cruces              56  83  55  83 /   0   0   0   0
Alamogordo              59  84  58  84 /  20   0   0  10
Cloudcroft              45  65  46  65 /  30   0   0  30
Truth or Consequences   55  82  53  83 /   0   0   0   0
Silver City             51  79  52  78 /   0   0   0   0
Deming                  52  82  51  83 /   0   0   0   0
Lordsburg               50  80  50  80 /   0   0   0   0
West El Paso Metro      65  85  63  84 /  20   0   0   0
Dell City               62  84  62  85 /  50   0  10  30
Fort Hancock            65  86  65  87 /  40   0   0  10
Loma Linda              64  83  62  84 /  30   0   0  10
Fabens                  65  86  64  86 /  30   0   0   0
Santa Teresa            62  85  59  84 /   0   0   0   0
White Sands HQ          60  84  58  84 /  10   0   0   0
Jornada Range           57  84  55  84 /   0   0   0   0
Hatch                   55  84  53  84 /   0   0   0   0
Columbus                55  84  53  84 /   0   0   0   0
Orogrande               63  84  60  85 /  20   0   0  10
Mayhill                 52  78  52  73 /  40   0  10  30
Mescalero               51  76  51  74 /  30   0   0  20
Timberon                51  75  52  73 /  30   0   0  30
Winston                 48  81  46  80 /   0   0   0   0
Hillsboro               52  81  51  83 /   0   0   0   0
Spaceport               55  83  53  82 /   0   0   0   0
Lake Roberts            45  79  44  79 /   0   0   0   0
Hurley                  51  80  52  80 /   0   0   0   0
Cliff                   45  77  47  80 /   0   0   0   0
Mule Creek              46  76  47  79 /   0   0   0   0
Faywood                 51  79  50  82 /   0   0   0   0
Animas                  49  82  49  81 /   0   0   0   0
Hachita                 50  83  49  82 /   0   0   0   0
Antelope Wells          50  83  50  84 /   0   0   0   0
Cloverdale              51  79  50  81 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for NMZ414>417.

TX...Flash Flood Watch through late tonight for TXZ419>424.

&&

Hefner/Novlan
Hazardous weather outlook, Sep 23, 11:56 AM MDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1156 AM MDT Sat Sep 23 2017

NMZ401>411-241800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
1156 AM MDT Sat Sep 23 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms this afternoon and early evening, mainly
over the Black Range.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No weather hazards expected Sunday through Tuesday. Scattered
thunderstorms developing Wednesday through Friday. A few of these
storms could become severe with large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ412>417-TXZ418>424-241800-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1156 AM MDT Sat Sep 23 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

.Flash Flood Watch in effect through Sunday morning...

Isolated thunderstorms this afternoon and most of tonight. A few
storms could produce heavy rainfall and local flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Slight chance of thunderstorms Sunday and Monday. A better chance
of thunderstorms Tuesday through Friday. A few of these storms
could become severe with large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Sep 23, 4:06 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service El Paso TX
406 PM MDT SAT SEP 23 2017

TXZ420>424-232245-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Salt Basin TX-Rio Grande Valley of Eastern Hudspeth County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
406 PM MDT SAT SEP 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUDSPETH COUNTY UNTIL 445
PM MDT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Esperanza, or 14 miles east of Fort Hancock,
moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Hudspeth
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3113 10555 3122 10573 3165 10550 3151 10523
TIME...MOT...LOC 2206Z 210DEG 24KT 3124 10560

GRZYWACZ

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 4:57 AM MDTFlash Flood WatchEPZEl Paso, Hudspeth25 hr
Sep 23, 3:13 PM MDTSevere Thunderstorm WarningEPZHudspeth32 min
Sep 23, 3:44 PM MDTSevere Thunderstorm WarningEPZHudspeth46 min
Sep 23, 4:06 PM MDTSpecial Weather StatementEPZHudspeth39 min
Sep 23, 4:29 PM MDTSevere Thunderstorm WarningEPZHudspeth46 min
Sep 23, 4:32 PM MDTSevere Thunderstorm WarningEPZHudspeth43 min
Sep 23, 5:08 PM MDTSpecial Weather StatementEPZHudspeth52 min
Sep 23, 5:18 PM MDTSevere Thunderstorm WarningEPZHudspeth42 min
Sep 23, 5:27 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Sep 23, 5:59 PM MDTSevere Thunderstorm WarningEPZHudspeth46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.